Mississippi, 2011

Hail in Mississippi, May 13, 2011

May 13, 2011 · NWS LIX · 1 event in 1 county or zone

An isolated thunderstorm ahead of a cold front produced one report of quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated thunderstorm ahead of a cold front produced one report of quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 13, 2:37 AM CST, 10 hours 43 minutes earlier.

Area forecast discussion, May 13, 2:37 AM CST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
337 AM CDT FRI MAY 13 2011

.SHORT TERM...
AREA OF SH/TS MOVING THROUGH THIS MORNING HAS SOME IMPRESSIVE
MESOSCALE FEATURES ASSOCIATED WITH IT. A WAKE LOW IS MOVING EAST
WITH THE SYSTEM FORCING A 1015MB SFC HIGH OVER THE CENTRAL GULF
TOWARD THE EAST. THE PRESS GRADIENT BETWEEN THESE TWO IS MAKING
FOR SOME BRIEF STRONG WIND SPEEDS OF 30 TO 40 MPH. A FEW STRIKES
OF LIGHTNING WILL ACCOMPANY SOME OF THE ACTIVITY AS WELL. THE
ACTIVITY IS EXPECTED TO WEAKEN WITH TIME BUT THERE SHOULD BE
ENOUGH INSTABILITY LEFT OVER TO PRODUCE SOME SH/TS OVER THE AREA
TODAY ESPECIALLY AS A STRONG VORT MOVE THROUGH. WILL KEEP POP
LEVELS CLOSE TO THE PREVIOUS PACKAGE. THE WINDS WOULD BE
NEGOTIABLE IF WE COULD JUST GET SOME OF THE WET STUFF IN HERE. NOT
LOOKING FOR ANY ONE TS TO EXHIBIT SEVERE CHARACTERISTICS...BUT
THAT IS NOT TO SAY THAT ANY PARTICULAR CELL COULDN'T BECOME STRONG
ENOUGH TO PRODUCE SMALL HAIL AND WINDS OF 40 TO 50 MPH. THE COLD
FRONT SHOULD MAKE ITS WAY INTO THE AREA BY MIDNIGHT TONIGHT AND
EXIT THE AREA BY 10AM SAT. SOME COOLER TEMPS AND DRY AIR WILL
FILTER IN BEHIND THE FRONT. AS AN UPPER LOW GETS CUT OFF AND
MEANDERS TO THE NE OF OUR AREA...IT SHOULD PROVIDE FOR A FEW
REINFORCING SHOTS OF COOL AIR THAT WILL LAST US INTO THE FIRST OF
NEXT WEEK. OTHERWISE...RELATIVELY DRY CONDITIONS ARE EXPECTED
UNTIL A STRONG SYSTEM CRANKS UP OVER THE TEXAS/OKLAHOMA AREA AND
MOVES A STRONG COLD FRONT INTO THE AREA BY NEXT WEEKEND. THIS WILL
BE WATCHED CLOSELY OVER THE NEXT SEVERAL DAYS FOR THE POSSIBILITY
OF SEVERE WX.

&&

.AVIATION...
CONSIDERABLE CLOUD COVER MOSTLY AT ANVIL LEVELS FROM ONGOING
CONVECTION OFF THE LOUISIANA COAST BUT WITH SOME MVFR MARINE LAYER
DECKS ADVANCING INLAND. A BKN-OVC CEILING SHOULD PREVAIL MUCH OF THE
DAY LIFTING TO VFR LEVELS NEAR 16-17Z. CONVECTION IS EXPECTED TO
DEVELOP SHORTLY AFTER SUNRISE IN RESPONSE TO STRONG VORTICITY
FEATURE PASSING THROUGH THEN SOME FRONTAL FORCING DURING DAYTIME
HEATING AFTER 18Z TO REQUIRE AT LEAST TEMPO GROUP. WIND SHIFT FROM
WEST TO EAST AFTER 00Z WITH VFR CEILINGS OVERNIGHT. 24/RR

&&

.MARINE...
FRONTAL PASSAGE ACROSS THE GULF WATERS SATURDAY MORNING WILL BRING
AN INCREASE TO MODERATE LEVELS AND SEAS BUILDING TO 4 FEET IN OUTER
WATERS INTO SUNDAY. A RE-ENFORCEMENT WITH COLD AIR ADVECTION MAY
PROMPT SMALL CRAFT ADVISORIES FOR AREAS EAST OF THE MS RIVER MONDAY
NIGHT INTO EARLY TUESDAY MORNING. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  62  79  54 /  60  30  10  10
BTR  87  65  80  56 /  60  30  10  10
ASD  83  68  81  56 /  60  30  10  10
MSY  85  71  81  61 /  60  30  10  10
GPT  81  70  81  57 /  50  30  10  10
PQL  84  67  81  56 /  50  30  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 13, 10:07 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CDT FRI MAY 13 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-141615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1107 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

..DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A FEW
THUNDERSTORMS COULD BE STRONG TO LOCALLY SEVERE PRODUCING GUSTY
WINDS OF 40 TO 50 MPH...DIME TO NICKEL SIZE HAIL...CLOUD TO GROUND LIGHTNING
...AND BRIEF HEAVY RAIN. THUNDERSTORM ACTIVITY WILL DIMINISH LATE
THIS EVENING.

THE MISSISSIPPI AND ATCHAFALAYA RIVERS REMAIN ABOVE FLOOD STAGE
AT SEVERAL FORECAST POINTS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT REPORTS
OF SEVERE WEATHER SHOULD BE FORWARDED TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, May 13, 12:11 PM CST, 1 hour 9 minutes before
LAZ038-050-131915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
111 PM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING LIVINGSTON
PARISH...TANGIPAHOA PARISH...

AT 110 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HAMMOND...OR ABOUT OVER
KILLIAN...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SPRINGFIELD...PONCHATOULA...HAMMOND AND ROBERT

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BANNAN
Special weather statement, May 13, 12:19 PM CST, 1 hour 1 minute before
LAZ061-063-064-068-069-131915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
119 PM CDT FRI MAY 13 2011

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JEFFERSON
PARISH...PLAQUEMINES PARISH...ST. BERNARD PARISH...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 12 MILES
SOUTHWEST OF BELLE CHASSE TO 14 MILES SOUTHWEST OF PORT SULPHUR...
MOVING EAST AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
MYRTLE GROVE...POINTE A LA HACHE...PORT SULPHUR AND EMPIRE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 13, 12:44 PM CST, 36 minutes before
LAZ038-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
144 PM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING TANGIPAHOA PARISH...

AT 142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF HAMMOND...OR ABOUT 5 MILES
NORTHEAST OF TICKFAW...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ROBERT

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BANNAN
Local storm report, May 13, 12:46 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
146 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             PONCHATOULA             30.44N 90.44W
05/13/2011  M0.75 INCH       TANGIPAHOA         LA   TRAINED SPOTTER

            PENNY SIZED HAIL WAS REPORTED IN PONCHATOULA.

&&

JS
Special weather statement, May 13, 12:49 PM CST, 31 minutes before
MSZ070-071-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 PM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING WALTHALL COUNTY...PIKE
COUNTY...

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF MCCOMB...OR ABOUT 9 MILES WEST
OF SALEM...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SALEM

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD INTENSIFY A LITTLE MORE AND A SEVERE THUNDERSTORM
WARNING MAY BE NEEDED ON IT.
Special weather statement, May 13, 1:19 PM CST, 1 minute before
MSZ077-080-132015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING PEARL RIVER COUNTY...
HANCOCK COUNTY...

AT 214 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF POPLARVILLE...OR ABOUT 5
MILES NORTHEAST OF MCNEIL...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED COUNTIES.

THIS IS A SEPARATE CELL THAN WHAT PROMPTED THE WARNING AND IT COULD
INTENSIFY A LITTLE MORE NEEDING A WARNING IN THE NEXT FEW MINUTES.

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BANNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pearl River

When
May 13, 1:20 PM CST
Where
Pearl River County, 3.31 mi E of Mc Neil
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.671, -89.574

Quarter size hail was reported at Mile Marker 16 on Interstate 59.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292611.